CSN Login
Members Online: 0

You are here

Incontinence and other stuff

Texas gland
Posts: 2
Joined: Jul 2021

hello all

i had Da Vinci robotic prostate surgery in November 2015. By a year later I was completely dry continence-wise. No pad, no accidents. 

In late 2019 my PSA began to register again. 0.1 for two months then 0.2 for two months. My surgeon referred my to a radiologist who prescribed 7 weeks (35 treatments) of external beam radiation. Additionally, I was given two 6-month doses of Lupron. This is where things get interesting (in a Chinese fortune cookie way!). 

First of all, except for keeping you alive via suppressed PSA level, ADT sucks! Just my opinion. . .in a matter of just a few months I went from waist 34 to 42, and from 190lbs to 240lbs.

worst of all, however, and the purpose of this post, in January 2021 I became incontinent again! I’m back to wearing a pad and having numerous uncontrolled releases per day.  Stress, gravity, you name it. After having licked the incontinence monster it should come as no surprise that I am deeply disappointed and quite frustrated to be peeing in my pants again. On top of this, the ADT (at least that’s what I’m blaming) has caused my penis to almost disappear. So much so that I now look like I’ve never been circumcised. I have to peel back the skin of my penis in order to urinate. It’s quite unsanitary. 

Since this began I’ve had only telephone meetings with my doctor to discuss locally collected lab work.  Fortunately I’m still at 0.0 PSA, but my testosterone was 11 at my last labs. I’ve been off the Lupron since mid-March. I’m due for an in-person visit with the doctor next month so I’ll have a chance get her input on all this. In the meantime, I was wondering if any of you out there have experienced anything like this, especially to return of the incontinence?

Best wishes to all of you dealing with this stuff.  I keep hope alive and am thankful for every day. 

 

Texas gland

Bill91101
Posts: 79
Joined: Apr 2009

Hi Texas,
I’ve gone through some of the same things you have per ADT. My weight also went from 190 to 240. I recall being weighed once a week at the radiation oncology office and clocking in at 190 then. Last time I was able to get on a scale I was around 240. I use a wheelchair because of other issues, and it is too difficult for me to get on a scale, so I’m assuming I’m about the same.
No issues with incontinence (thank goodness) I had Degarelix then Vantas in 2009 to 2012. Zoladex and Casodex 2016 to 2018. Stayed on Casodex for a while as a monotherapy as it kept my PSA under control. Started Lupron in January of this year. I’m slated for a second six-month depot in the next couple of weeks.
Yep, penile shrinkage. Very annoying, and, yes, ADT sucks. But it keeps the cancer at bay, which is good and has bought me a lot of extra time, I believe. It’s been 12 years since I was diagnosed with Gleason of 3+4, PSA of 89 and cancer in a lymph node adjacent to the prostate. My PSA is at 8, and my testosterone at 25. I often feel as though I need to pee, but not much comes out. This usually occurs when I out of the house and stressed.
I had radiation (42 sessions of IMRT) but no surgery.
Could the radiation treatments have contributed to the incontinence? Have you looked into radiation cystitis? Good question, perhaps, for your next urologist visit.
Best of luck with this!

Georges Calvez
Posts: 545
Joined: Sep 2018

Hi there,

Having a prostatectomy and radiation increases your chances of incontinence, etc quite substantially.
I was recovering quite nicely from mine when I started radiation and I went backwards during the treatment, I got back on the path to being leak free, but I count myself lucky, are you working away at your Kegel Exercises?
Penile shrinkage comes down to various reasons; lack of regular erections due to ADT, advancing age, etc results in the tissues becoming less supple, the blood supply less reliable, so poor old John Thomas loses stature, belly fat is another reason, it is still there, but it gets a bit harder to find.
Recovering from ADT is a long process, I reckon that you need as long to recover as you were on at ADT. It is not like turning on a tap again. I did eighteen months, and it was only around the 20 month mark after my last injection of Firmagon that the night cramps in my legs finally faded away.
I reckon your chance of recovering from 12 months of Lupron are quite good, depending on age, 50's>60's>>70's. You should start to see something around nine to twelve months after your last injection if you are going to recover.

Best wishes,

Georges

VascodaGama's picture
VascodaGama
Posts: 3406
Joined: Nov 2010

 

Texas,  

Like you I am a survivor of RP, RT and ADT, and have experienced innumerous side-effects. The most bothersome one has been buried penis and the most striking was fatigue. Thought I am continent and manage to get some sort of erection (if I can call it that way) my quality of life has never been the same. I had to adapt to my “newer me” at each passing treatment, along my 20 years of survivorship. 

Rare are those doctors that tell us the all story behind each treatment or even speak about the accumulation of side-effects projected at each step we add another treatment. The main focus is to eliminate the bandit for good disregarding the consequences. In the end,  we extend life but at a cost.

From my experience, I would say that RP is more invasive but also more specific in what it can cause to the patient. RT and ADT are lesser invasive but also less reliable in predicting what it can cause as it involves late side-effects and prejudices to other body functions. It requires an attentive stance at the time when we decide to go forward with it and along the years after it.

Issues you have experienced with RT are common when this is delivered blindfold. Most probably they used the typical SRT protocol that includes the area of the sphincter in the field of attack, deteriorating the tiny muscles that prevent incontinence. I recall that in my case the area was saved but the inguinal lymph nodes were projected causing me radiation proctitis. This means that I am at risk for having fecal incontinence in the future (hopefully not).

ADT doesn’t shrink the penis but it turns the balls into a sort of spongy flesh. RP shortens the penis by at least one inch (in common sized glands) and that together with the belly fat leads to buried penis. Your extra weight causes the suprapubic and penile shaft skin to advance over the underlying penile tissues. ADT in long periods of administration can lead to other organs failure. I am convinced that ADT together with high blood pressure has caused me CKD (chronic kidney disease). You need to check your complete lipids and blood panel tests periodically to try avoiding consequences. The PSA is never enough. 

In your next meeting inquire on expected future repercussions and how to mitigate them. 

Best of luck, 

VGama

 

Damp
Posts: 23
Joined: Sep 2017

It has been over 4 years since my combined prostatectomy/diverticulotomy.  I am still incontinent, and wear diapers.  I had a history of poor bladder control prior to my surgery, so I was warned of what the outcomes could be.  I was scared of having cancer in me, so decided to have the surgery.  Since then, I have developed a number of heart failure problems and most recently back surgery which has added to my incontinence.  I also experience penis shrinkage, and loss of erections.  I'm 74 years old, been married 42 years, and stilll love my wife and she loves me.  We have found other ways to express our feelings about each other than the "normal" ways of sex.  So, that is my story abreviated somewhat.  I applaud all of you that have overcome the side effects of prostate cancer, and wish those still struggling the best of luck.  After so many years on this planet, one should expect changes to your life style.  After time they become your "new normal".  Sorry if this post didn't address the initial post...just felt I needed to throw my thoughts into the mix.

Clevelandguy
Posts: 704
Joined: Jun 2015

Hi,

Most, not all of us survivors have some sort of collateral damage from our treatments. I guess it goes with the territory but the alternative of no treatment is not very pleasant either if you have a more agressive cancer. Hang in there Texas, hopefully things will improve.   As Rozanne Rodanana from Saturday Night Live said it's always something.

Dave 3+4

Georges Calvez
Posts: 545
Joined: Sep 2018

Hi there,

The problem with the side effects is that they are to a degree unpredictable.
Thus doctors prefer to cross their fingers, try not to dwell on the worst case possible scenario like incontinence, impotence, etc and dwell on the sunlit uplands; no cancer, erections with the little blue pills as a possibility, maybe a fairly OK orgasm, etc.
If you manage to control the cancer with just an RP or radiation / ADT, etc then your chances of avoiding the worst effects are good but not guaranteed, doubling up like some of us on here is almost a guarantee of short and long term nasties.
My testicles have reappeared two years after the last Firmagon injection, but they are shadows of their former selves, sniff!

Best wishes,

Georges

Texas gland
Posts: 2
Joined: Jul 2021

Thank you all for your comments. Just hearing the experiences of fellow warriors is uplifting. 
Texas

Subscribe to Comments for "Incontinence and other stuff"